Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2002, 3:17 PM EDT for Columbus County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2002, 3:17 PM EDT (19:17 UTC)
- Expired
- Jun 14, 2002, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 141917 SVRILM NCC047-142000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 316 PM EDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 400 PM EDT * AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM BOLTON TO NAKINA NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RURAL SOUTHERN COLUMBUS COUNTY AT 320 PM RURAL EASTERN COLUMBUS COUNTY AT 330 PM HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58 MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .END $$ SRP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:40 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 14, 1:40 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 140 PM EDT FRI JUN 14 2002 SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA TIL 700 PM. ACTIVITY THIS EVENING SHOULD BE IN ASSOCIATION WITH PRE-FRONTAL TROUGH/DIFFERENTIAL HEATING BOUNDARY. MSAS INDICATING STRONG INSTABILITY AND SURFACE MOISTURE FLUX CONVERGENCE RIGHT ALONG COAST WITH A MUCH WEAKER MAXIMA DOWN AROUND CAE. A STRONG SHORT WAVE IS LIFTING NORTHEAST WELL OFF THE COAST OF GEORGIA AND SOUTH CAROLINA AND SUBSIDENCE/DRYING IN ITS WAKE MAY INHIBIT WIDESPREAD CONVECTION THIS EVENING. HOWEVER...GIVEN MAGNITUDE OF INSTABILITY AND WITH SURFACE BOUNDARY TO HELP FOCUS CONVECTION AND SLIGHT COOLING/DRYING ALOFT WILL MAINTAIN LIKELY POP. CONVECTION SHOULD DEVELOP VIRTUALLY OVERHEAD. AVN HAS STRONGEST WINDS ALOFT...NEAR 40 KT. COULD BE ISOLATED WIND DAMAGE BUT LARGE HAIL MAY BE MORE OF A THREAT WITH WET BULB ZEROS NEAR 10000 FT. COLD FRONTAL PASSAGE TONIGHT BETWEEN 06Z AND 10Z. SHORTWAVE RIDGE FOLLOWS FOR SATURDAY AND SATURDAY NIGHT. LONGWAVE UPPER TROUGH PERSISTING ALONG EAST COAST INTO EARLY NEXT WEEK. A WEAK SURFACE TROUGH IS EXPECTED TO APPROACH THE AREA SUNDAY SUNDAY NIGHT AND MOVE SLOWLY OFF THE COAST MONDAY AND MONDAY NIGHT. WILL KEEP POPS OUT THROUGH SUNDAY NIGHT AS NOT LOOKING AS IF MOISTURE DEEP ENOUGH TO WARRANT POPS WITH DEEP WEST OR WEST SOUTHWEST FLOW. UPPER FLOW BECOMES PROGRESSIVELY NORTHWEST MONDAY AND MONDAY NIGHT. DECENT OMEGA AND INSTABILITY COUPLED WITH APPROACH OF H5 SHORTWAVE TROUGH MONDAY AND MONDAY NIGHT WARRANTS A SMALL POP. HIGH PRESSURE BUILDING ACROSS THE AREA FROM NORTHWEST TUESDAY AND PASSING NORTH OF THE AREA AND OFFSHORE WEDNESDAY BUT STILL RIDGING BACK TO THE COAST THURSDAY AND FRIDAY. MARINE: SEAS 2 TO 4 FT AND BUOYS INDICATING SOUTHWEST WIND 15 KT. GRADIENT WILL TIGHTEN UP THIS EVENING AHEAD OF BOUNDARY BUT NOT EXPECTING WIND AND SEAS TO BREECH SMALL CRAFT ADVISORY THRESHOLD. WILL MENTION HIGHER WIND AND SEAS IN THUNDERSTORMS. WIND COMING AROUND TO WEST AND THEN NORTHWEST ON SATURDAY AND THEN BACK TO SOUTHWEST ON SUNDAY. FCSTID = 27 PRELIMINARY NUMBERS ILM 72 89 64 87 / 60 10 0 10 LBT 68 89 61 87 / 30 10 0 10 FLO 68 90 61 88 / 30 10 0 10 MYR 72 86 65 86 / 60 10 0 10 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Local storm report, Jun 14, 2:50 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
250 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 15 E ELIZABETHTOWN NC .75 INCH HAIL
06/14/02 BLADEN REPORTED BY SPOTTERSLocal storm report, Jun 14, 3:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
302 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BLADENBORO NC WIND DAMAGE
06/14/02 BLADEN TREE DOWNREPORTED BY LAW
ENFORCEMENTLocal storm report, Jun 14, 3:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
315 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM KELLY NC 1.75 INCH HAIL
06/14/02 BLADEN TREES DOWN HIWAY
53/210REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:39 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 36 min |
| Jun 14, 2:46 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 29 min |
| Jun 14, 2:53 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.